Alert archive / Colorado / Flash Flood Warnings in 2005
Flash Flood Warning 12, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Aug 19, 2005, 10:09 PM MDT for Phillips County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2005, 10:09 PM MDT (04:09 UTC)
- Expired
- Aug 20, 2005, 1:15 AM MDT
- In force
- 3 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Phillips County, CO
The radar
The Goodland radar (KGLD), 164 km from the middle of the area, began a volume at 04:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 4.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 187 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 3268 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KBOU 200414 FFWBOU COC095-200715- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DENVER CO 1009 PM MDT FRI AUG 19 2005 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHWESTERN PHILLIPS COUNTY IN NORTHEAST COLORADO * UNTIL 115 AM MDT * AT 1002 PM MDT...TRAINED WEATHER SPOTTERS REPORTED VERY HEAVY RAIN FROM SEVERAL THUNDERSTORMS THAT HAVE MOVED OVER THE AREA THIS EVENING. THE STORMS PRODUCING THE HEAVY RAIN WERE MOVING TO THE EAST AT 15 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FAIRFIELD. A SPOTTER 5 MILES NORTH OF HOLYOKE REPORTED 3 INCHES OF RAIN HAD ALREADY FALLEN IN THE AREA THIS EVENING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. TURN AROUND...DO NOT DROWN. EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. LAT...LON 4074 10264 4065 10264 4066 10233 4074 10234 $$
3 follow-up statements
000 WGUS75 KBOU 200500 FFSBOU FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DENVER CO 1054 PM MDT FRI AUG 19 2005 COC095-200715- PHILLIPS CO- 1054 PM MDT FRI AUG 19 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 115 AM MDT FOR NORTHWESTERN PHILLIPS COUNTY... AT 1049 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN HAD FALLEN FROM SEVERAL THUNDERSTORMS OVER NORTHWESTERN PHILLIPS COUNTY. THE HEAVIEST RAINFALL HAS OCCURRED ABOUT 4 MILES SOUTHEAST OF FAIRFIELD...OR ABOUT 10 MILES NORTHWEST OF HOLYOKE. LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FAIRFIELD. DOPPLER RADAR ESTIMATES THAT AROUND 3.5 INCHES OF RAIN HAS FALLEN OVER THE AREA IN THE LAST 4 HOURS. ALTHOUGH THE THUNDERSTORMS IN THE AREA HAVE WEAKENED...EXCESSIVE RUNOFF FROM ACTIVITY EARLIER THIS EVENING WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. WILDHORSE CREEK IS ESPECIALLY SUSCEPTIBLE TO RUNOFF FROM THE STORMS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 4074 10264 4065 10264 4066 10233 4074 10234 $$
000 WGUS75 KBOU 200558 FFSBOU FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DENVER CO 1157 PM MDT FRI AUG 19 2005 COC095-200715- PHILLIPS CO- 1157 PM MDT FRI AUG 19 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 115 AM MDT FOR NORTHWESTERN PHILLIPS COUNTY... AT 1154 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED RAIN WAS ENDING OVER NORTHWESTERN PHILLIPS COUNTY. LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FAIRFIELD. DOPPLER RADAR ESTIMATES THAT AROUND 4 INCHES OF RAIN HAS FALLEN FROM FAIRFIELD TO JUST NORTH OF HOLYOKE IN THE LAST 4 HOURS. ALTHOUGH THE RAIN WAS ENDING FLASH FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS IS STILL POSSIBLE. WILDHORSE CREEK IS ESPECIALLY SUSCEPTIBLE TO RUNOFF AS WELL AS HIGHWAY 385 NORTH OF HOLYOKE. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 4074 10264 4065 10264 4066 10233 4074 10234 $$ RPK
000 WGUS75 KBOU 200720 FFSBOU FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DENVER CO 117 AM MDT SAT AUG 20 2005 COC095-200727- PHILLIPS CO- 117 AM MDT SAT AUG 20 2005 ...THE FLASH FLOOD WARNING FOR NORTHWESTERN PHILLIPS COUNTY EXPIRED AT 115 AM MDT... AT 115 AM MDT RADAR INDICATED RAIN HAD ENDED OVER PHILLIPS COUNTY. EARLIER TONIGHT RADAR HAD INDICATED UP TO 4 INCHES OF RAIN MAY HAVE FALLEN BETWEEN FAIRFIELD AND NORTH OF HOLYOKE. NO REPORTS OF FLOODING HAVE BEEN RECEIVED SO THE FLASH FLOOD WARNING ISSUED EARLIER HAS BEEN ALLOWED TO EXPIRE. LAT...LON 4074 10264 4065 10264 4066 10233 4074 10234 $$ RPK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 2:20 PM MDT, 7 hours 49 minutes earlier.
Area forecast discussion, Aug 19, 2:20 PM MDT, 7 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 220 PM MDT FRI AUG 19 2005 .SHORT TERM...MAIN JET RELATED FORCING IS ON THE NORTHERN AND SOUTHERN FRINGES OF OUR AREA THIS EVENING...BUT LIKE YESTERDAY THERE IS STILL ENOUGH MOISTURE FOR WEAK CONVECTION. ONCE AGAIN WIND WILL BE THE MAIN FEATURE OF THE STORMS. THERE IS A BIT LESS MOISTURE IN THE MOUNTAINS AND A BIT MORE ON THE PLAINS COMPARED TO YESTERDAY... COULD HAVE A BIT STRONGER CONVECTION OUT TOWARD THE EASTERN BORDER. WHILE I EXPECT QUITE A DECREASE IN STORMS AT SUNSET...THE BLOB OVER UTAH WILL LIKELY STICK TOGETHER AND WILL BRUSH THE SOUTHERN FRINGES OF OUR AREA THROUGH THE EVENING. DITTO FOR THE BAND SCOOTING ALONG THE NORTHERN BORDER. I WILL EXTEND SOME LOW POPS AFTER MIDNIGHT FOR THIS. ON SATURDAY MOISTURE WILL BE LINGERING OVER SOUTHEASTERN COLORADO...WITH SOME DRYING FURTHER NORTH. SUNSHINE SHOULD HEAT THE REMAINING MOISTURE...COULD BE A MAXIMA OF ACTIVITY ON THE EDGE OF THE CLOUD SHIELD ON THE SOUTHERN FRINGE OF OUR AREA. WHILE SURFACE WINDS WILL BE LIGHT...THERE MAY BE ENOUGH CAPE FOR A FEW SEVERE THUNDERSTORMS. THERE IS ACTUALLY SOME WARMING ALOFT WHICH MAY HELP LIMIT CONVECTION IN THE NORTHERN PART OF THE AREA. RAISED TEMPS A BIT SATURDAY FOR THIS AND MORE SUN. .LONG TERM...WEAK WESTERLY FLOW ALOFT IS PROGGED FOR THE FORECAST AREA SATURDAY NIGHT WITH THE UPPER RIDGE CENTER TO OUR SOUTHWEST. THE QG VERTICAL VELOCITY FIELDS SHOW VERY WEAK UPWARD MOVING AIR PROGGED FOR SUNDAY...THEN WEAK DOWNWARD MONDAY LATE IN THE DAY. LOW LEVEL PRESSURE AND WIND FIELDS SHOW EAST-SOUTHEASTERLY FLOW IN THE BOUNDARY LAYER FOR SUNDAY...THAN NORMAL DIURNAL WIND PATTERNS FOR MONDAY. FOR MOISTURE...LIMITED MID AND UPPER LEVEL MOISTURE IS PROGGED SATURDAY EVENING. BY SUNDAY AFTERNOON/EVENING...THERE IS A BIT MORE IN THE MID AND UPPER LEVELS. SOME HANGS AROUND OVERNIGHT IN THE UPPER LEVELS. MONDAY LOOKS ABOUT THE SAME AS SUNDAY. THE BOUNDARY LAYER DEW POINT FIELDS HAVE DECENT VALUES FLUSHED EAST LATE SATURDAY. BUT SUNDAY AFTERNOON...THEIR ARE DEW POINTS NEAR 60 F OVER THE NORTHEAST CORNER. THEY ARE EAST AGAIN MONDAY. THE THETA-E AXIS IS EAST OF THE FORECAST AREA SATURDAY EVENING. IT GETS INTO THE FAR NORTHEAST CORNER LATE DAY SUNDAY. ITS A BIT EAST OF THERE LATE DAY MONDAY. THERE IS SOME CAPE OVER THE NORTHEAST SATURDAY EVENING...BETTER SUNDAY LATE DAY...EVEN SOME OVER THE FRONT RANGE. ON MONDAY THERE IS SOME ALL OVER...THE BEST OVER THE NORTHEAST CORNER...BUT OVERALL LESS THAN SUNDAY. CROSS SECTIONS SHOW DECENT STEEP LAPSE RATES IN THE LOWER LEVELS. THERE IS A CAP IN THE MID LAYERS SATURDAY AND SUNDAY...LESS OF ONE ON MONDAY. THE POTENTIAL INSTABILITY IS PRETTY GOOD ALL THREE DAYS. THERE IS LIMITED QPF INDICATED ALL THREE DAYS...THE MOST SUNDAY LATE DAY. SO THE BEST POPS WILL BE SUNDAY...BUT ONLY SLIGHTLY HIGHER THAN THE OTHER TWO DAYS...WHICH WILL HAVE THE BARE MINIMUM. FOR TEMPERATURES... READINGS WILL NOT FLUCTUATE GREATLY THROUGH THE PERIOD. THE WARMEST DAY WILL BE MONDAY...BUT NOT MUCH DIFFERENT FROM SUNDAY. FOR THE LAST FOUR DAYS...TUESDAY THROUGH FRIDAY...MODELS HAVE THE UPPER RIDGE FLATTENED QUITE A BIT ON TUESDAY...WITH ZONAL FLOW ALOFT. THE RIDGE STAYS FLATTENED ON WEDNESDAY WITH AN UPPER TROUGH MOVING EASTWARD TO OUR NORTH. BY FRIDAY...THE FLOW ALOFT IS NORTHWESTERLY. ON SATURDAY IT CONTINUES WITH THE UPPER RIDGE BUILDING BACK TO OUR WEST. THERE IS SOME MID AND UPPER LEVEL MOISTURE INDICATED TUESDAY THROUGH THURSDAY. ON FRIDAY...THE MOISTURE INCREASES. WILL KEEP LIMITED POPS THROUGH THE PERIOD. TEMPERATURES LOOK AROUND NORMAL. && .BOU...NONE. && GIMMESTAD/KOOPMEINERS
Hazardous weather outlook, Aug 19, 11:28 AM MDT, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1128 AM MDT FRI AUG 19 2005 COZ030>051-201200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1128 AM MDT FRI AUG 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE THROUGH THE EVENING. WIND GUSTS TO 50 MPH WILL BE THE MAIN THREAT WITH STORMS TODAY. A FEW MAY ALSO PRODUCE BRIEF HEAVY RAIN AND SMALL HAIL...BUT MOST WILL PRODUCE ONLY A SPRINKLE. NEAR THE NORTHEAST CORNER OF THE STATE THERE WILL BE A BIT MORE MOISTURE WITH A BETTER CHANCE OF SIGNIFICANT RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED SATURDAY. A FEW OF THE STORMS MAY BECOME STRONG TO SEVERE OVER THE PLAINS SATURDAY AFTERNOON WITH THE PRIMARY THREAT BEING LARGE HAIL. THE PATTERN OF AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE EACH DAY IN THE EXTENDED PERIOD...ALTHOUGH A DECREASE IN STORM ACTIVITY IS EXPECTED BY WEDNESDAY OR SO NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Local storm report, Aug 19, 6:16 PM MDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
616 PM MDT FRI AUG 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM TSTM WND GST CROOK 40.86N 102.80W
08/19/2005 77 MPH LOGAN CO CO-OP OBSERVER
0600 PM HAIL CROOK 40.86N 102.80W
08/19/2005 0.75 INCH LOGAN CO CO-OP OBSERVER
&&
CLBLocal storm report, Aug 19, 7:46 PM MDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
746 PM MDT FRI AUG 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND GST 5 SE ST PETERSBURG 40.51N 102.75W
08/19/2005 80 MPH LOGAN CO PUBLIC
0600 PM HAIL CROOK 40.86N 102.80W
08/19/2005 0.75 INCH LOGAN CO CO-OP OBSERVER
0557 PM TSTM WND GST CROOK 40.86N 102.80W
08/19/2005 77 MPH LOGAN CO CO-OP OBSERVER
&&
CLBLocal storm report, Aug 19, 7:55 PM MDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
755 PM MDT FRI AUG 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND GST 5 SE ST PETERSBURG 40.51N 102.75W
08/19/2005 80 MPH LOGAN CO PUBLIC
0605 PM TSTM WND GST 3 N CROOK 40.90N 102.80W
08/19/2005 70 MPH LOGAN CO TRAINED SPOTTER
0600 PM HAIL CROOK 40.86N 102.80W
08/19/2005 0.75 INCH LOGAN CO CO-OP OBSERVER
0557 PM TSTM WND GST CROOK 40.86N 102.80W
08/19/2005 77 MPH LOGAN CO CO-OP OBSERVER
&&
CLBLocal storm report, Aug 19, 8:40 PM MDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
840 PM MDT FRI AUG 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM HAIL 9 S HOLYOKE 40.45N 102.28W
08/19/2005 0.88 INCH PHILLIPS CO TRAINED SPOTTER
COMPLETELY DESTROYED PINTO BEAN CROP.
0730 PM TSTM WND GST 5 SE ST PETERSBURG 40.51N 102.75W
08/19/2005 80 MPH LOGAN CO PUBLIC
0605 PM TSTM WND GST 3 N CROOK 40.90N 102.80W
08/19/2005 70 MPH LOGAN CO TRAINED SPOTTER
0600 PM HAIL CROOK 40.86N 102.80W
08/19/2005 0.75 INCH LOGAN CO CO-OP OBSERVER
0557 PM TSTM WND GST CROOK 40.86N 102.80W
08/19/2005 77 MPH LOGAN CO CO-OP OBSERVER
&&
CLBThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 7:19 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Phillips | 26 min |
| Aug 19, 7:47 PM MDT | Severe Thunderstorm Warning | BOU | Phillips | 43 min |
| Aug 19, 9:35 PM MDT | Severe Thunderstorm Warning | BOU | Phillips, Sedgwick | 40 min |
| Aug 20, 3:50 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 30 min |
Nearby
Flash Flood Warnings in Colorado, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.